Tornadoes · United States · Georgia · 2025

EF1 tornado, Gnesville Cotton Mil, Georgia, May 2, 2025

This EF1 tornado ran 2.8 miles across Hall County on May 2, 2025, touching down at 6:55 PM EDT and reaching 150 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 2, 2025
Touchdown
6:55 PM EDT (22:55 UTC)
Lifted
7:04 PM EDT (23:04 UTC)
On the ground
9 minutes
Path length
2.8 miles (4.4 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
County
Hall County
Touchdown point
34.334, -83.846
Lift-off point
34.373, -83.842
Record number
2505021655-01

The damage survey

16 damage points were recorded along this path by NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A quasi-linear convective system moved across northwest Georgia during the afternoon and evening hours of May 2nd along a modest cold front. Winds damage and some hail were the main threats, however conditions became less conducive to severe weather south and east of I85. Complex outflow interactions along the edge of one of the northern embedded cells managed to produce a brief EF1 tornado which crossed Lake Lanier. The lowest radar scan was above the strong rotation signature.

A rogue mini-supercell produced a relatively brief tornado over|the northern part of Lake Lanier, just several miles north of|Gainesville, in Hall County during the early evening hours|Friday, May 2nd. Fortunately, the tornado, which was on the|ground for about 9 minutes (2.7 miles), traveled mainly over|water between coves and bluffs along the lake. Much of the damage|was to various trees that were either snapped or uprooted. Initial|damage was noted off of Thompson Bridge Road (Hwy 60) near|Lakewood Baptist Church where at least 10-15 large trees were|uprooted in a narrow path. Across Hwy 60, additional trees were|down across an apartment complex along N Cliff Colony Drive. The|tornado then went over the lake/water where numerous eye-witness|(video) accounts were starting to come in. The next point of|damage was near the west-end of Basin Road where several trees|were snapped or uprooted. The tornado continued to travel|generally north going over mostly water and an uninhabited|bluff/island. Significant damage occurred over The Bluffs along|Cochran Road and Willow Trace. Here, at least 5-7 residences had|several large trees snapped or uprooted. Thankfully, no|structural damage happened. In this area, and back early in the|tornado's track, tree damage is consistent with peak winds around|90 MPH (an EF1) rating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
16:54 UTC17:26 UTCSevere Thunderstorm WarningFFC
17:01 UTC17:29 UTCSevere Thunderstorm WarningFFC
23:54 UTC00:30 UTCSevere Thunderstorm WarningFFC
00:07 UTC03:05 UTCSevere Thunderstorm WatchFFC
01:26 UTC02:03 UTCSevere Thunderstorm WarningFFC
01:28 UTC02:04 UTCSevere Thunderstorm WarningFFC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at May 2, 3:05 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 2, 3:05 PM EDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
305 PM EDT Fri May 2 2025

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This evening through Saturday)
Issued at 304 PM EDT Fri May 2 2025

Key Messages:

 - Thunderstorms are ongoing across portions of far north Georgia this
   afternoon, which are capable of producing hail and damaging
   wind gusts.

 - Another round of thunderstorms and potential severe weather is
   expected to enter north Georgia this evening into tonight

 - More widespread rain is forecast on Saturday, especially to the
   north of I-85.

An Enhanced Risk (level 3 of 5) from SPC remains in place across the
far northwest corner of the area, in Dade, Walker, Chattooga, Floyd,
and Catoosa counties with a Slight Risk (level 2 of 5) across far
north Georgia. Isolated thunderstorms have begun to develop across
north Georgia, roughly to the north of I-20. High temperatures this
afternoon are expected to rise into the mid to upper 80s this
afternoon. Considering these aforementioned high temperatures and
dewpoints in the 60s, SBCAPE values will largely peak between 2000-
3000 J/kg this afternoon. With 700-500 mb lapse rates between 6.5-7
C/km across north Georgia, these storms will be capable of producing
gusty winds and hail, with hail up to 1 inch already observed.

As a cold front advances into west TN late this afternoon into the
evening, another round of thunderstorms will arrive as an organized
line of storms moves into far northwest Georgia. With strong surface-
based instability and 0-6 km bulk shear values around 40 kts,
damaging wind gusts will be the primary threat with any severe
thunderstorms associated with this complex. Furthermore, hi-res
guidance indicates 30-35 kts of 0-1 km shear along with 0-1 km storm
relative helicity between 100-150 m2/s2 across portions of
extreme northwest Georgia and ahead of the frontal boundary in the
hours around sunset. Here, a brief tornado or two cannot be ruled
out if all ingredients are in alignment this evening.

The cold front itself will advance into the state late tonight and
into early Saturday afternoon. Once it pushes further into Georgia,
it will begin to slow as the parent low pressure system and better
upper level support move away to the northeast. As such, most of the
models have it losing steam and stalling by the time it reaches the
metro Atlanta area. The boundary will provide a focus for showers
and thunderstorms, with likely to categorical PoPs forecast by the
afternoon and into the evening. High temperatures will be limited to
the 70s roughly along and north of I-85 and in the 80s to the south
with lesser cloud cover and a later onset time for precipitation. A
few storms will once again be capable of becoming strong to severe,
capable of producing damaging wind gusts and hail. A Marginal Risk
(level 1 of 5) has been diagnosed across the entire forecast area.
Rainfall totals through Saturday are forecast to range from 1-2
inches roughly along and north of the I-85 corridor, with locally
higher amounts possible with stronger storms that occur. Rainfall
amounts will then be progressively lower to the south and east.

King

&&

.LONG TERM...
(Sunday morning through next Thursday)
Issued at 304 PM EDT Fri May 2 2025

No major changes made to the extended forecast. An upper low will be
slowly moving NE across the Mid MS and Ohio Valley Regions Sun
through Tue. At the surface, showers and thunderstorms will likely
be ongoing Sunday morning as a result of a cold front moving
through. Progression of this system is trending slightly slower per
latest guidance so depending on how far the front progresses, there
may be lingering shower and thunderstorm chances Sunday afternoon
across portions of east-central GA. Isolated strong to severe
thunderstorms cannot be ruled out during peak heating. The upper low
becomes more centered over the Ohio Valley and the surface front
largely southeast of the forecast area by Monday. Again, depending
on how far the front progressions far east-central GA may still see
isolated thunder chances Monday afternoon.

Drier and cooler conditions will kick off the work week. As
mentioned in previous forecasts, an omega block type pattern looks
to set up -- ridge across the Central US and a low on either side --
which will promote drier and cooler conditions. Confidence remains
low as to where exactly the eastern low and central ridge set up but
as a general rule of thumb with northerly flow and a surface high
set up mostly dry and cool conditions will prevail early next week.
Beyond midweek models begin to diverge, though unsettled weather
looks to return late next week.

Forecast daytime temperatures will start off in the 70s to low 80s
and gradually warm back up into the upper 70s to mid 80s by the end
of the period. Forecast lows dip into the 40s to low 50s Monday
morning becoming more mild with lows in the 50s and 60s by
midweek.

01

&&

.AVIATION...
(18Z TAFS)
Issued at 157 PM EDT Fri May 2 2025

Scattered thunderstorms are ongoing to the north of I-20,
including around RYY and AHN. A TEMPO for TSRA is also being
carried at ATL from 20-23Z this afternoon. Outside of
thunderstorms, conditions will be VFR this afternoon with a cu
field between 035-050. As a cold front advances closer to north
GA, a line of showers and thunderstorms is anticipated to move
across north Georgia between 00-06Z, though some uncertainty
remains with the exact timing. Precipitation chances will become
more widespread and ceilings will lower to MVFR across the area
Saturday afternoon. Winds will be SW at 5-10 kts through the
period, with occasional gusts of 15-20 kts this afternoon.

//ATL Confidence...18Z Update...
Medium confidence on wx timing.
High confidence on all other elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          61  80  57  76 /  20  70  80  20
Atlanta         62  76  57  74 /  30  90  70  10
Blairsville     56  71  50  69 /  70  90  80  20
Cartersville    59  74  52  72 /  50  90  60  10
Columbus        62  79  58  77 /  10  80  80  10
Gainesville     61  76  56  72 /  40  80  80  10
Macon           62  84  60  79 /  10  60  90  20
Rome            59  74  52  72 /  60  90  50  10
Peachtree City  59  77  54  75 /  20  80  80  10
Vidalia         65  88  64  82 /  10  50  80  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...King
LONG TERM....01
AVIATION...King
Hazardous weather outlook, May 2, 6:35 PM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
635 PM EDT Fri May 2 2025

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-032245-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
635 PM EDT Fri May 2 2025

This Hazardous Weather Outlook is for north and central Georgia.

.DAY ONE...Tonight...

A line of thunderstorms is forecast to impact portions of north
Georgia this evening into tonight. Some, if not many, storms will
be severe, with damaging wind gusts up to 60 mph and hail up to
the size of a quarter. A Severe Thunderstorm Watch is in effect
until 11 PM tonight for portions of north Georgia.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered thunderstorms are expected across north and central
Georgia over the weekend, with the greatest potential for severe
storms expected on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but
Spotters are encouraged to submit reports of severe weather
through the web by going to weather.gov/atlanta.

In the hours before

Special weather statement, May 2, 5:06 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
506 PM EDT Fri May 2 2025

GAZ001>003-022130-
Catoosa GA-Walker GA-Dade GA-
506 PM EDT Fri May 2 2025

...A strong thunderstorm will impact portions of northwestern
Catoosa, northwestern Walker and northeastern Dade Counties through
530 PM EDT...

At 506 PM EDT, a strong thunderstorm was over Cooper Heights, or near
Trenton, moving northeast at 30 mph.

HAZARD...Up to 40 mph wind, dime sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Trenton, Fort Oglethorpe, Chickamauga, Lookout Mountain, Chattanooga
Valley, Wildwood, Fairview, New England, Chattanooga  Valley,
Morganville, Hooker, Cloudland Canyon State Park, Cooper Heights, and
Lakeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3479 8529 3478 8542 3481 8553 3498 8547
      3498 8521
TIME...MOT...LOC 2106Z 211DEG 26KT 3483 8542

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Local storm report, May 2, 5:41 PM EDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
541 PM EDT Fri May 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     Tstm Wnd Dmg     2 W Tate                34.42N 84.42W
05/02/2025                   Pickens            GA   Emergency Mngr

            One tree down 3 miles south of Jasper.

&&
Local storm report, May 2, 5:46 PM EDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
546 PM EDT Fri May 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Hail             Trion                   34.54N 85.31W
05/02/2025  E0.70 Inch       Chattooga          GA   Emergency Mngr

            Dime sized hail reported near the Trion
            Recreation Center.

&&
Special weather statement, May 2, 5:57 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
557 PM EDT Fri May 2 2025

GAZ001>004-022230-
Whitfield GA-Catoosa GA-Walker GA-Dade GA-
557 PM EDT Fri May 2 2025

...A strong thunderstorm will impact portions of Catoosa,
northwestern Walker and northeastern Dade Counties through 630 PM
EDT...

At 556 PM EDT, a strong thunderstorm was over Cooper Heights, or 8
miles northwest of Lafayette, moving northeast at 40 mph.

HAZARD...Nickel sized hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to exposed surfaces is possible.

Locations impacted include...
Ringgold, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Chattanooga Valley, Lakeview, Indian Springs, Graysville, Blue
Spring, Wildwood, Fairview, Boynton, Chattanooga  Valley, Cloudland
Canyon State Park, and Cooper Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northwestern Georgia.

&&

LAT...LON 3487 8503 3487 8522 3472 8533 3478 8550
      3498 8543 3499 8496
TIME...MOT...LOC 2156Z 215DEG 37KT 3481 8537

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Local storm report, May 2, 6:24 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
624 PM EDT Fri May 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     Hail             1 SSE Lookout Mountain  34.97N 85.35W
05/02/2025  E0.75 Inch       Walker             GA   Amateur Radio

            Estimated penny sized hail along Fairy Dell
            Trail.

&&
Special weather statement, May 2, 6:31 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
631 PM EDT Fri May 2 2025

GAZ023-022300-
Hall GA-
631 PM EDT Fri May 2 2025

...A strong thunderstorm will impact portions of northeastern Hall
County through 700 PM EDT...

At 631 PM EDT, a strong thunderstorm was over Gainesville, moving
north at 15 mph.

HAZARD...Up to 40 mph wind, dime sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Gainesville, Clermont, and Murrayville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3442 8366 3426 8377 3429 8391 3447 8392
      3447 8391 3446 8391 3446 8389 3447 8388
      3448 8378
TIME...MOT...LOC 2231Z 193DEG 14KT 3431 8385

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 12:00Z

10.9 hours before the tornado, 125 km from the path. May 2, 2025.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2025-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1206 joules per kilogram, CIN -33, lifted condensation level 698 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2025-05-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 83 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1206 J/kg
Mixed-layer CIN
-33 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 00:00Z

1.1 hours after it, 125 km from the path. May 3, 2025.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2025-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 234 joules per kilogram, CIN -33, lifted condensation level 1900 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2025-05-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 74 square meters per square second, 0 to 6 km bulk shear 28 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-33 J/kg
Surface CAPE
727 J/kg
Mixed-layer LCL
1900 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2
0-3 km lapse rate
7.7 K/km

Open this sounding in Storm Lab

The radar

The Atlanta radar (KFFC), 129 km away, was scanning. The volume nearest the touchdown began at 22:55 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:45 UTCHAIL 1.253 Nnw GainesvilleHall, GAEstimated Half Dollar Hail along Thompson Bridge Road.
00:40 UTCHAIL 14 Ese TalmadgePickens, GAEstimated Quarter-sized hail near the intersection of Pettit Road and Henderson Mountain Road.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2025 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of May 2, 2025

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 21:53 AM CDTEF0Cotton, OK0.630$25,000
May 28:20 PM CDTEF0Jefferson Parish, LA0.520$15,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.